Alert archive / Texas / Tornado Warnings in 2013
Tornado Warning 10, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this tornado warning at Sep 20, 2013, 8:34 AM CDT for Kinney County, Val Verde County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2013, 8:34 AM CDT (13:34 UTC)
- Expired
- Sep 20, 2013, 9:00 AM CDT
- In force
- 26 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Kinney County, TX, Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 50 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 1.6 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 612 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
143 WFUS54 KEWX 201334 TOREWX TXC271-465-201400- /O.NEW.KEWX.TO.W.0010.130920T1334Z-130920T1400Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 834 AM CDT FRI SEP 20 2013 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * TORNADO WARNING FOR... NORTHWESTERN KINNEY COUNTY... VAL VERDE COUNTY... * UNTIL 900 AM CDT. * AT 832 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LAUGHLIN AFB...OR ABOUT 8 MILES EAST OF DEL RIO...MOVING NORTH AT 20 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE AMANDA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN A MOBILE HOME OR VEHICLE...GET OUT AND GO TO A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 2965 10079 2958 10055 2924 10069 2929 10088 TIME...MOT...LOC 1334Z 196DEG 19KT 2936 10076 $$
1 follow-up statement
360 WWUS54 KEWX 201403 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 903 AM CDT FRI SEP 20 2013 TXC271-465-201408- /O.EXP.KEWX.TO.W.0010.000000T0000Z-130920T1400Z/ KINNEY TX-VAL VERDE TX- 903 AM CDT FRI SEP 20 2013 ...THE TORNADO WARNING FOR VAL VERDE AND NORTHWESTERN KINNEY COUNTIES HAS EXPIRED... THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE AS DOPPLER RADAR INDICATES THAT ROTATION WITHIN THE PARENT STORM HAS WEAKENED CONSIDERABLY. THIS STORM WILL CONTINUE NORTHEAST AT 20 MPH OVER SOUTHEAST VAL VERDE AND NORTHWEST KINNEY COUNTY. LAT...LON 2965 10079 2958 10055 2924 10069 2929 10088 TIME...MOT...LOC 1358Z 196DEG 19KT 2948 10072 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this tornado warning went out at Sep 20, 6:46 AM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Sep 20, 6:46 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 646 AM CDT FRI SEP 20 2013 .AVIATION... GENERALLY MVFR CIGS...OCCASIONALLY IFR CIGS WITH SCT TO NUMEROUS SHRA/TSRA THROUGH 12Z SATURDAY. WINDS WILL BE FROM THE EAST- SOUTHEAST TODAY...SHIFT TO NORTHEAST AFT 00Z...THEN TO NORTH BY 12Z SAT. && .PREV DISCUSSION... /ISSUED 301 AM CDT FRI SEP 20 2013/ SHORT TERM (TODAY THROUGH SATURDAY)... THIS MORNING A MOIST AND UNSTABLE TROPICAL AIRMASS HAS OVERSPREAD SOUTH CENTRAL TEXAS. THE LATEST AWIPS BLENDED TOTAL PWAT PRODUCT DEPICTED VALUES OF 2.1 TO 2.4 INCHES. THIS IS A GOOD INDICATOR FOR HEAVY RAINFALL. THE COMBINATION OF PACIFIC TROPICAL MOISTURE FROM THE REMNANTS OF MANUEL...DEEPENING GULF MOISTURE AND CONVERGENCE ALONG AN APPROACHING COLD FRONT WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL IS LIKELY. WE WILL EXTEND THE FLASH FLOOD WATCH TO INCLUDE ALL OF THE HILL COUNTRY AND ADJACENT COUNTIES ALONG THE I-35 CORRIDOR FROM SAN ANTONIO NORTHEASTWARD. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED WITH ISOLATED 6 INCH AMOUNTS POSSIBLE. THE THREAT FOR FLASH FLOODING WILL BE HIGHEST LATE THIS AFTERNOON INTO THE EARLY MORNING HOURS ON SATURDAY AS THE WEAK FRONT DRIFTS SOUTHWARD INTO THE HILL COUNTRY AS UPPER LEVEL ENERGY EJECTS NORTHEASTWARD ACROSS SOUTH CENTRAL TEXAS. THIS PATTERN WILL RESULT IN THE TRAINING OF SHOWERS AND THUNDERSTORMS IN THE VICINITY OF THE FRONTAL BOUNDARY. THE THREAT FOR HEAVY RAINFALL WILL SHIFT SOUTHWARD TO THE COAST ON SATURDAY AS A SFC LOW FORMS OVER SE TEXAS. HIGHS TODAY AND SATURDAY WILL BE WILL BE A FEW DEGREES BELOW NORMAL DUE TO THE CLOUDS AND RAINFALL. LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)... SHOWERS AND THUNDERSTORMS WILL BE MOVING OUT OF OUR SE COUNTIES LATE SATURDAY NIGHT AS THE UPPER LEVEL TROF AXIS BECOMES SITUATED TO THE EAST AND SOUTHEAST OF OUR CWFA. A DRY WEATHER PATTERN IS EXPECTED SUNDAY THROUGH THURSDAY OF NEXT WEEK AS ZONAL FLOW ALOFT TRANSITIONS TO THE SOUTHWEST. AFTERNOON HIGHS WILL SEE A GRADUAL WARMING TREND WITH LOWER TO MID 90S EXPECTED BY THE LATTER HALF OF NEXT WEEK. THE WARMUP MAY BE AFFECTED BY SOIL MOISTURE. HIGHER SOIL MOISTURE VALUES WILL SLOW THE WARMUP. && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING COUNTIES: BANDERA...BEXAR...BLANCO...BURNET...COMAL...EDWARDS... GILLESPIE...HAYS...KENDALL...KERR...KINNEY...LLANO...MAVERICK... MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...WILLIAMSON. && MESOSCALE/AVIATION...26 SYNOPTIC/GRIDS...13 PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Sep 20, 5:51 AM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 551 AM CDT FRI SEP 20 2013 TXZ171>173-183>194-202>209-217>225-228-211100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 551 AM CDT FRI SEP 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... A FLASH FLOOD WATCH IS IN EFFECT FOR LOCATIONS ALONG AND WEST OF INTERSTATE 35 AND ALONG AND NORTH OF U.S. HIGHWAY 90. THIS INCLUDES THE RIO GRANDE PLAINS...EDWARDS PLATEAU...HILL COUNTRY...AND I-35 CORRIDOR THROUGH 7 AM SATURDAY MORNING. LOCALLY HEAVY RAIN IS LIKELY WITH AVERAGE RAINFALL TOTALS OF 2 TO 4 INCHES AND A FEW SPOTS RECEIVING UP TO 6 INCHES. FLASH FLOODING IS POSSIBLE AND RIVERS WILL RISE AND MAY FLOOD AS WELL. TURN AROUND... DON'T DROWN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... RAIN WILL TAPER OFF QUICKLY ON SATURDAY MORNING. NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD BE PREPARED TO PROVIDE HEAVY RAIN AND FLASH FLOOD REPORTS FROM 3 PM TODAY THROUGH 7 AM SATURDAY. ONLY REPORT IF YOU CAN DO IT SAFELY.
In the hours before
Local storm report, Sep 20, 8:13 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
813 AM CDT FRI SEP 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM FLASH FLOOD COMSTOCK 29.68N 101.17W
09/20/2013 VAL VERDE TX LAW ENFORCEMENT
ROAD CLOSED AT JUNCTION OF HWY 163 AND 90W WITH 1 TO 2
FEET OF WATER OVER ROADWAY
&&
EVENT NUMBER EWX1300556
SBSThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 9:26 PM CDT | Areal Flood Advisory | EWX | Burnet | 2 hr |
| Sep 19, 11:08 PM CDT | Areal Flood Advisory | EWX | Gillespie, Kerr | 112 min |
| Sep 20, 12:54 AM CDT | Areal Flood Advisory | EWX | Gillespie | 2 hr |
| Sep 20, 2:12 AM CDT | River Flood Warning | EWX | Val Verde | 18 hr |
| Sep 20, 7:01 AM CDT | Flash Flood Warning | EWX | Val Verde | 3 hr |
| Sep 20, 7:48 AM CDT | River Flood Warning | EWX | Val Verde | 12 hr |
| Sep 20, 8:57 AM CDT | River Flood Warning | EWX | Val Verde | 48 hr |
| Sep 20, 9:39 AM CDT | River Flood Warning | EWX | Val Verde | 11 hr |
| Sep 20, 10:26 AM CDT | Areal Flood Advisory | EWX | Val Verde | 2 hr |
| Sep 20, 11:03 AM CDT | Areal Flood Advisory | EWX | Blanco, Burnet, Hays, Travis, Williamson | 117 min |
| Sep 20, 11:27 AM CDT | Areal Flood Advisory | EWX | Gillespie | 2 hr |
| Sep 20, 12:03 PM CDT | Flash Flood Warning | EWX | Bandera, Gillespie, Kendall, Kerr | 3 hr |
| Sep 20, 1:12 PM CDT | Areal Flood Advisory | EWX | Bastrop, Blanco, Burnet, Caldwell, Hays, Lee and 2 more | 108 min |
| Sep 20, 1:42 PM CDT | Areal Flood Advisory | EWX | Bandera | 108 min |
| Sep 20, 1:52 PM CDT | Flash Flood Warning | EWX | Travis | 3 hr |
| Sep 20, 2:44 PM CDT | Areal Flood Advisory | EWX | Bastrop, Caldwell, Fayette, Gonzales, Lee | 106 min |
| Sep 20, 4:26 PM CDT | Areal Flood Advisory | EWX | Gonzales, Guadalupe, Wilson | 2 hr |
| Sep 20, 4:33 PM CDT | Areal Flood Advisory | EWX | Bastrop, Caldwell, Gonzales, Guadalupe | 117 min |
| Sep 20, 4:42 PM CDT | River Flood Warning | EWX | Val Verde | 10 hr |
| Sep 20, 5:22 PM CDT | Flash Flood Warning | EWX | Wilson | 3 hr |
| Sep 20, 5:35 PM CDT | Areal Flood Advisory | EWX | Atascosa, DeWitt, Karnes | 115 min |
| Sep 20, 6:16 PM CDT | Areal Flood Advisory | EWX | Bastrop, Fayette, Gonzales, Lavaca, Lee | 104 min |
| Sep 20, 6:42 PM CDT | Areal Flood Advisory | EWX | DeWitt, Fayette, Gonzales, Lavaca | 108 min |
Nearby
Tornado Warnings in Texas, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.